Successful lung transplantation for talcosis secondary to intravenous abuse of oral drug
Authors Shlomi D, Shitrit D, Bendayan D, Sahar G, Shechtman Y, Kramer MR, Dekel Y
Published 6 June 2008 Volume 2008:3(2) Pages 327—330
Dekel Shlomi1, David Shitrit1, Daniele Bendayan1, Gidon Sahar2, Yitshak Shechtman3, Mordechai R Kramer1
1Pulmonary Institute, Departments of 2Cardiothoracic Surgery and 3Pathology, Rabin Medical Center, Beilinson Campus, Petah Tiqwa, and Sackler Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel
Abstract: Talcosis due to intravenous injection of oral drugs can cause severe pulmonary disease with progressive dyspnea even when drug use is discontinued. We describe a 54-yearold woman with severe emphysema who underwent left lung transplantation. The patient had a remote history of intravenous injection of crushed methylphenidate (Ritalin) tablets. Chest computed tomography showed severe emphysematous changes, more prominent in the lower lobes. Microscopic examination of the extracted lung demonstrated multinucleated giant cells with birefringent crystals, compatible with talcosis. At follow-up, daily symptoms were completely alleviated and lung function was good. We recommend that lung transplantation be considered as a viable option in the treatment of talcosis.
Keywords: methylphenidate (Ritalin), emphysema
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]